Homesteading Forum banner
1 - 10 of 10 Posts

·
Student of goatology.
Joined
·
3,132 Posts
Discussion Starter · #1 ·
My 6 month old Boer buck started not finishing his feed (pellets and a little shredded beet pulp) but is eating hay and acting normal. Yesterday I took his temp and he was at 103.8°. Normal berries. He is UTD on his CD/T and deworming. Gave him Banamine, 5cc KaoPec, 6cc B Complex.
This morning he refused to eat his feed (I only offered half his usual amount). Took his temp and it was 106.4°. Gave Banamine again, 5 cc Neomycin, and Probios paste. Everything else seems normal and he is peeing okay too.
Around noon, his temp is down to 103° and he's eating his beet pulp and hay. (I give him a little handful every time I go check on him) Also gave him goat Revitalyte in his water.
I was advised to give him Tylan 200 so I picked some up at TSC and gave him 5 cc at 4:00. His temp is down to 102.8° and his enthusiasm to eat is back. I'm going easy with the food, a little at a time for now. Also I changed to non-molasses beet pulp.
Tonight he was anxious to get his supper but didn't eat as fast as normal but he did clean it up within about a half hour. He got about 1/2 cup pellets and an equal amount of beet pulp. Acting just fine, wanting his usual scritching and cuddles. A couple hours later I took his temp and it's back up over 105°, and still 'acting' fine. I'm afraid to give too much Banamine but I gave him 3/4 cc orally followed by 6 cc KaoPec to coat his stomach. He's in a dry stall with good ventilation, always has clean water and clean hay, I don't know what I'm doing wrong here but I'm about beside myself trying to keep these goats healthy.
 

·
Student of goatology.
Joined
·
3,132 Posts
Discussion Starter · #3 ·
Did they run a high fever too? I suppose anything's possible.

Starsmom said:
Could he be teething??? I have had several go off feed for several days while teething, as soon as the teeth break through or the irritation goes away, they are back to normal. Just a thought.
 

·
Registered
Joined
·
1,009 Posts
Hey Kim, how is your boy doing? His temp bothers me. I am curious as to why you chose the things you did, ie. meds, to treat him. What is it that you are thinking he has?

The first thing I think I would do is take him off everything but hay and water and minerals. If his berries are good, I wouldn't give him anything for his tummy.

Are you really rainy there in Ohio? And has it been hot and humid and now cooled off? I am wondering if he could be trying to come down with pneumonia or something? If you think that is a probability..I would get some Nuflor and hit him with it.

Why are you giving him pain meds? I think I must have missed that.

The wet and changing weather has me keeping an eye out on mine. Just throwing it out there as a possibility.

Best of luck with him.
 

·
Registered
Joined
·
3,177 Posts
Do not give banamine orally . It is injectable. Continue with the antibiotic {injection} I would probally call the Vet for something stronger if he keeps spiking a fever. Continue with the banamine if he still has a fever . You do not need to coat his stomach because he is not having problems.

With stress will bring on coccidia and worms so keep that in mind. Is he breathing OK any rattles ? Any snott in his nose ? Check his ears any nasty smells ? Check his feet for infected cuts also.

Patty
 

·
Premium Member
Joined
·
16,247 Posts
My vet said to give my wether adult asprin last summer when he had a temp.

I believe the dose was 5 asprin 2x a day for a 80 pound goat. His temp was down the day after I started.
 

·
Registered
Joined
·
2,684 Posts
I am not sure, but I THINK I heard that one shouldn't give banamine for too long as it can cause liver or kidney problems? Sounds like he's got an infection of some sort going. Maybe a few days of LA200 or Tylan would beat it down.
 

·
Registered
Joined
·
1,107 Posts
With the teething, some of my bucks have tended to run fever and it spikes according to what is going on with the mouth. Also, the pain keeps them from wanting to eat. When the ache feels better, so did the buck. It was an on again, off again thing for about 1-2 weeks. I just let them ride it out as there was no other signs of illness, so I just watched and waited, then discovered the baby teeth had fallen out and the new ones were erupting and all was fine. Not all my goats do this, just a couple bucks that run out of the same line. I had one buck that is coming 3 and he lost his 2 and 3 year old teeth and got in the adult ones, BUT he still had his 1 year old baby teeth. They just feel out about a week before the fair and the judge thought he had broken off his teeth, my DS had to explain what had happened and the judge had never heard of that before. Anyway, keep us up to date on what is going on.

I do agree with Sher, take him off everything, let his body calm down...you just can't throw things at them, when you give them something, you have to stick with it to see if it is doing the job. Not too many things work immediately. I know it is hard to be patient when you think they feel bad, but everything takes time. Changing meds and giving single doses, you could be treating a side effect from another medication and not really an illness with the goat.
 

·
Student of goatology.
Joined
·
3,132 Posts
Discussion Starter · #9 ·
Vet had me put him on Tylan 200 for 5 days. He's feeling much better today! Temp's been normal, great appitite. And tonight, he was standing there eating his hay and AS I was taking his temp, his back started jerking, then he, uhhhh, lurched forward, as if, he was "with" a doe. Then he fell over sideways and over on his back with 4 (+) legs sticking straight up. I had to help him back over and he started eating like nothing happened. I think he passed out! Yes, I think he's feeling much better.
 

·
Student of goatology.
Joined
·
3,132 Posts
Discussion Starter · #10 ·
I wasn't exactly throwing things at him. :shrug: I only gave him one dose of Neomycin because I wasn't sure what to give him but with a high temp like that I knew it at least wouldn't hurt him. The KaoPec, the Probios, and the Revitalyte sure won't hurt him. My vet (when I finally got ahold of him) and Maggie Leman (of Goat 911) said to put him on the Tylan 200 as they thought maybe he was starting to get pneumonia. It was explained to me that Neomycin is only good for a digestive tract infection but since he had no signs of digestive upset, it wasn't necessary to continue it. 'Sometimes' I think it's better to do something, as long as it can't hurt, than nothing at all. The banamine was necessary to reduce the fever and I only give that when I have to, I don't like using it - but I'm thankful to have it on hand.
I guess what I was really asking for was thoughts on what could be wrong, why he was spiking such a fever with no other symptoms.
I still appreciate your reply. I hope I didn't sound ungrateful, didn't mean to.


Starsmom said:
........... Anyway, keep us up to date on what is going on.

I do agree with Sher, take him off everything, let his body calm down...you just can't throw things at them, when you give them something, you have to stick with it to see if it is doing the job. Not too many things work immediately. I know it is hard to be patient when you think they feel bad, but everything takes time. Changing meds and giving single doses, you could be treating a side effect from another medication and not really an illness with the goat.
 
1 - 10 of 10 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top